Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 151, NWS Cleveland, OH

August 5, 2019Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 5, 2019, 3:44 PM EDT for Erie County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 3:44 PM EDT (19:44 UTC)
Expired
Aug 5, 2019, 4:09 PM EDT
In force
25 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Erie County, PA

The radar

The Cleveland radar (KCLE), 144 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS51 KCLE 051944
SVRCLE
PAC049-052030-
/O.NEW.KCLE.SV.W.0151.190805T1944Z-190805T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
344 PM EDT Mon Aug 5 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Erie County in northwestern Pennsylvania...

* Until 430 PM EDT.

* At 344 PM EDT, a severe thunderstorm was located near Albion, or 13
  miles east of Conneaut, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Erie, Edinboro, Girard, Albion, Lake City, Cranesville, Platea,
  McKean, Avonia and Middleboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4185 8038 4199 8043 4210 8012 4185 8001
TIME...MOT...LOC 1944Z 245DEG 6KT 4193 8030 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
044 
WWUS51 KCLE 052009
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
409 PM EDT Mon Aug 5 2019

PAC049-052018-
/O.CAN.KCLE.SV.W.0151.000000T0000Z-190805T2030Z/
Erie PA-
409 PM EDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ERIE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4185 8038 4199 8043 4210 8012 4185 8001
TIME...MOT...LOC 2008Z 245DEG 6KT 4195 8025 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:20 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 5, 3:20 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
320 PM EDT Mon Aug 5 2019

.SYNOPSIS...
Lake breeze will generate thunderstorms late this afternoon
into the evening. Weak low pressure and its trough will move
south across the area Tuesday. A stronger cold front will move
southeast across the area Thursday. High pressure will build
southeastward across the western Great Lakes over the weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
The hills across the region have initiated the first convection
southwest of Marion and in Ashland and Mahoning counties.
Expect the trend of isolated convection near the terrain to
continue into the evening. The lake breeze has also become
active with the best chances of thunderstorms over Geauga,
Portage and Ashtabula counties. Elsewhere along the boundary
isolated convection is possible. Expect to see a couple stronger
storms develop along the lake breeze late this afternoon with
any outflow likely assisting in new development through sunset
as it all drifts to the east southeast.

All should decrease in coverage shortly after sunset and then
our attention will shift to the approaching upper level trough
and its associated pre-frontal trough. This trough axis along
with any left over convective boundaries moving into the area
from the central Great Lakes will generate thunderstorms on
Tuesday. There may also be some impact of increased convergence
along a lake boundary east of Cleveland into NW PA. This
convergence may generate thunderstorms very close to the lake
shore before drifting inland during the afternoon. The upper
level trough will then keep things going into Tuesday night
with the coverage only slightly decreasing Tuesday night.

Guidance continues to go too cool across the region and have
gone above it for highs this afternoon and again on Tuesday.
Highs will be in the 80s on Tuesday. Lows tonight and Tuesday
night will be in the 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
An upper level ridge will continue to be located over the
southwestern U.S. and a trough across the eastern U.S. during
the mid week time frame. A shortwave in the mid level flow will
be moving across the eastern Great Lakes on Wednesday as well as
a weak frontal boundary. Scattered showers and thunderstorms
will be likely on Wednesday. Instability and shear will be very
limited, but can't rule out an isolated strong storm. But, we
will mainly see just general thunderstorms with locally heavy
downpours and occasional lightning.

We will see a brief break in rain chances Wednesday night into early
on Thursday while we are in between systems. A slightly stronger
shortwave will round the base of the upper level trough over the
Great Lakes region late on Thursday. We will see a strong cold front
move through Thursday afternoon and evening with another round of
showers and thunderstorms.

The region will be in a deeper northwest flow by Friday with a
Canadian high building in across the Upper Midwest. Drier and
slightly cooler air will be moving in for the end of the week. Due
to colder air aloft because of the upper level trough overhead, the
only areas we will have to watch is downwind of Lake Erie across the
primary Snowbelt region for scattered lake clouds and a slight
chance for a few lake effect rain showers for the end of the week.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
High pressure will be in control of the weather for Saturday. We
still may see a slight chance for a few lake effect rain showers
downwind of the lake in the Snowbelt regions as well as some lake
effect clouds.  Another weak frontal may try to move into the region
late Sunday. Temperatures will be comfortable and just a touch below
average for this time of year through the weekend.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Thunderstorms will continue to develop over the higher terrain
and along a lake breeze boundary this afternoon into the
evening. VFR conditions are expected away from the thunderstorms
with scattered to broken ceilings around 5000 feet. Near and
under the thunderstorms MVFR conditions are expected with brief
IFR possible. Current thinking is that KCAK and KYNG may be the
only places that need a couple hour window of thunder in the
TAF. Will cover KCLE and KMFD with a vicinity thunder mention
for a couple hours as well.

The convection will end shortly after sunset as we await the
outflow from thunderstorms over the central Great Lakes
overnight. These likely will not arrive until early Tuesday
morning then be enhanced by a surface trough late Tuesday
morning into the afternoon.

Winds will be southwest at most locations through the TAF
period at 10 knots or less. However KCLE and KERI will be
impacted by a lake breeze with northerly winds into the evening.
Winds at these two locations will shift back to the south and
southwest for the overnight hours.

OUTLOOK...Non-VFR possible Tuesday afternoon through Thursday
morning in showers and thunderstorms.

&&

.MARINE...
Lake breezes this afternoon will become more southwesterly late this
evening and overnight 5 to 10 knots ahead of an advancing cold
front. Southwest winds will increase 10 to 15 knots on Tuesday and
Tuesday night. Winds will become somewhat variable on Wednesday with
a weak front over the lake.  Winds will become more westerly by
Thursday morning 10 to 15 knots. A stronger cold front will move
through on Thursday with west to west-northwest winds increasing 10
to 20 knots. We will have to watch for higher waves along the
lakeshore as well close to Small Craft Advisory Thursday. High
pressure builds in for the end of the week with light northerly
winds 5 to 10 knots. Colder air aloft may trigger some lake effect
showers across portions of the lake for the end of the week. There
may be an isolated waterspout or two given the upper level
setup. This will be something to watch later this week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...MM
MARINE...Griffin
Hazardous weather outlook, Aug 5, 4:02 AM EDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
402 AM EDT Mon Aug 5 2019

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-060815-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
402 AM EDT Mon Aug 5 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-060815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
402 AM EDT Mon Aug 5 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.